Mississippi, 2018Damaging Wind in Mississippi, June 9, 2018
June 9, 2018 · NWS LIX · 1 event in 1 county or zone
A sea breeze boundary aided in the development of a severe thunderstorm that produced wind damage during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A sea breeze boundary aided in the development of a severe thunderstorm that produced wind damage during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 9, 1:55 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 9, 1:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
255 PM CDT Sat Jun 9 2018
.DISCUSSION...
An upper draped across the south central CONUS is quite weak at this
time. A weak shortwave northeast of the area has sparked quite bit
of convection across Mississippi and Alabama. Texas and SW Louisiana
are quite active as well with low to mid 70 surface dewpoints. SELA
is caught between these 2 convective regimes and fairly sparse when
it comes to coverage. Looking at this morning's sounding, it was
very similar to Friday's 12z, but with even more downdraft CAPE. For
any storms that do develop this afternoon, especially over coastal
MS, microbursts nearing severe limits will be the main concern.
Models depict a second shortwave slowly tracking from the upper
Mississippi Valley tonight, across the Ohio River Valley, to the
east coast by Tuesday night. This will erode what's left of any
ridge aloft, allowing for increasing daily showers and
thunderstorms. By Monday and Tuesday, likely looking at 50-60%
chance of rain during the daytime and possibly even night time
convection in the isolated to scattered categories.
The remainder of the forecast is where model do diverge, although
not as much as 24 hours ago. Where the ECMWF had a strong upper
level ridge building across the region late week to the weekend, it
now shows that ridge much farther west and moving northeast with a
trough swinging across the northeast US. This brings a large plume
of moisture out of the Caribbean and through the western Gulf of
Mexico. This is at least now in the realm of the GFS' solution which
is still determined to bring a tropical system through the Gulf of
Mexico this weekend. Each of those models have a group of others
that agree with each, meaning its hard to call either an outlier.
Neither should be taken in any form of deterministic fashion, rather
a blend of the 2 is a more likely solution. That would mean a
potentially wet period is possible.
MEFFER
&&
.AVIATION...
VFR conditions will prevail at all taf sites outside thunderstorm
activity near the site. Most TS activity expected 18z and 01z today.
Patchy fog is possible Sunday morning for sites that do receive
rainfall this afternoon. 18
&&
.MARINE...
Isolated thunderstorms are expected over the coastal water daily
through next week. There are some conditions that will need to be
resolved further out than this current fcast reaches. But some
impact could be noticed to the coastal waters from tropical activity
by the end of next week. These impacts may be direct or indirect
such as higher swell moving into the northern gulf, but all models
continue to show a deep tropical flow from the Caribbean either
moving into the western or central gulf. This could take the form of
an open strong wave or a sfc low. But until late next week a general
light flow pattern will continue for now. 18
&&
.DECISION SUPPORT...
DSS code: GREEN
Deployed: none.
Activation: none.
Activities: none.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 67 91 71 89 / 20 30 20 50
BTR 72 91 73 90 / 20 50 20 50
ASD 73 91 75 89 / 20 30 20 50
MSY 75 91 76 89 / 20 50 20 50
GPT 75 89 75 88 / 40 20 30 50
PQL 72 89 73 88 / 30 30 20 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jun 9, 3:06 AM CST, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
406 AM CDT Sat Jun 9 2018
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-092115-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
406 AM CDT Sat Jun 9 2018
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Today and Tonight
Scattered thunderstorms are forecast over the area today. Some of
these storms could become strong or even severe producing strong
winds, frequent lightning, and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered thunderstorms are forecast over the area through Friday.
Some of these storms could become strong or even severe producing
strong winds, frequent lightning, and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 9, 1:09 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service New Orleans LA
209 PM CDT SAT JUN 9 2018
MSZ081-091945-
Harrison-
209 PM CDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON COUNTY...
At 208 PM CDT, a strong thunderstorm was located near Latimer, or 9
miles northwest of St. Martin. The storm is nearly stationary.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Gulfport, Biloxi, St. Martin, D'iberville, Latimer and Saucier.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3042 8891 3043 8893 3042 8894 3042 8900
3041 8899 3041 8893 3039 8896 3039 8900
3060 8915 3066 8893 3059 8888 3045 8888
TIME...MOT...LOC 1908Z 058DEG 2KT 3055 8895Local storm report, Jun 9, 1:17 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
217 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 11 W MONTPELIER 30.68N 90.84W
06/08/2018 ST. HELENA LA NWS STORM SURVEY
SCATTERED WIND DAMAGE WAS NOTED TO TREES AND A FEW
OUTBUILDINGS ALONG HIGHWAY 16. THE WIDTH OF DAMAGE WAS
ABOUT A HALF MILE ALONG HIGHWAY 16. A LARGE OUTBUILDING
HAD MUCH OF ITS METAL ROOF LIFTED OFF. SEVERAL TREES AND
LARGE BRANCHES WERE BLOWN DOWN NORTH ALONG TRANQUILITY
DRIVE. SOUTH OF HIGHWAY 16...A CARPORT COLLAPSED ON
DENNIS LEE RD AND A FEW TREES IN AREA WERE BLOWN DOWN.
DAMAGE WAS CLASSIFIED AS DOWNBURST DUE TO WIDE AREA OF
DAMAGE AND LACK OF ROTATION NOTED IN DEBRIS.
&&
FRSpecial weather statement, Jun 9, 2:41 PM CST, 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
341 PM CDT SAT JUN 9 2018
MSZ077-080-092115-
Hancock-Pearl River-
341 PM CDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK AND SOUTH
CENTRAL PEARL RIVER COUNTIES...
At 340 PM CDT, a strong thunderstorm was located 8 miles east of
Picayune. The storm is nearly stationary.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Picayune and Mcneil.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3067 8947 3050 8943 3041 8962 3067 8970
TIME...MOT...LOC 2040Z 076DEG 2KT 3057 8954
Thunderstorm Wind, Pearl River
- When
- June 9, 3:00 PM CST
- Where
- Pearl River County, 0.69 mi S of Caesar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.570, -89.550
A few trees were reported uprooted and snapped. A trampoline was blown over 100 yards, and damage was reported to a shed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Iowa, June 9 to 10, 2018$704,000 · 1.75 in hail · 33 events
- Flash Flooding and Flooding in Iowa, June 9 to 10, 2018$930,000 · 2.5 in hail · 24 events
- Lightning Strike in Florida, June 9, 20181 injured · $1.0 million · 1 event
- Flash Flood and Damaging Winds in Virginia, June 9, 2018$1.0 million · 50 kt wind · 8 events
- Flooding in Iowa, June 9 to 15, 2018$950,000 · 5 events
- Flash Flood and Hail in Kentucky, June 9 to 12, 2018$170,000 · 60 kt wind · 33 events
- Flash Flooding and Hail in Minnesota, June 9 to 10, 2018$395,000 · 1 in hail · 7 events
- Flooding in Virginia, June 9, 2018$200,000 · 3 events
- Flooding and Damaging Winds in Ohio, June 9, 2018$55,000 · 50 kt wind · 18 events
- Tornado and Flash Flooding in Iowa, June 9 to 10, 2018EF1 · 27 events
- Damaging Winds and Lightning Strike in Alabama, June 9, 2018$76,000 · 50 kt wind · 6 events
- Damaging Winds in Kentucky, June 9, 20182 injured · $35,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752777.